Michigan, 2006

Hail and Damaging Wind in Michigan, July 30, 2006

July 30, 2006 · NWS APX · 2 events in 1 county or zone

Scattered thunderstorms moved onshore from northern Lake Michigan. One became severe, producing penny sized hail and wind damage in Emmet County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms moved onshore from northern Lake Michigan. One became severe, producing penny sized hail and wind damage in Emmet County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 30, 2:54 AM EST, 8 hours 21 minutes earlier.

Area forecast discussion, Jul 30, 2:54 AM EST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
354 AM EDT SUN JUL 30 2006

.DISCUSSION...04Z SURFACE/RUC ANALYSIS AND IR/WV/RADAR IMAGERY SHOW
A MONSTER RIDGE OVER THE CENTRAL CONUS...WITH TROUGHING OVER THE
PACIFIC NORTHWEST AND THE EXTREME NORTHEAST US.  A WARM FRONT
EXTENDING FROM LOW PRESSURE OVER WYOMING LIES ACROSS SD/MN/WI AND
TURNS QUASI-STATIONARY ACROSS CENTRAL MI/SOUTHERN ONTARIO.  ELEVATED
CONVECTION HAS BEEN FIRING ALONG THE WARM FRONT ACROSS THE NORTHERN
MN/WI IN A REGION OF 850MB THETAE ADVECTION FROM A WEAK 20KT LLJ.
925-850MB MUCAPE RANGES FROM ABOUT 800 J/KG OVER NORTHERN LOWER
MI/WI...TO WELL OVER 2000 J/KG OVER MINNESOTA WITH THUNDERSTORM
MOVEMENT TO THE SE.  THUNDERSTORMS HAVE NOT FORMED INTO A FULL
FLEDGED MCS AS OF YET...AND ITS QUESTIONABLE WHETHER THIS WILL
HAPPEN GIVEN THE WEAK LLJ.  MAIN FORECAST CONCERNS HOVER AROUND
THUNDERSTORM POTENTIAL THIS MORNING WITH THE POSSIBILITY THAT THE
UPSTREAM CONVECTION COULD MAKE IT INTO THE CWA...THEN TURN TO POPS
THIS AFTERNOON AS THE FRONTAL BOUNDARY RETURNS NORTH AS A WARM FRONT.

TODAY...NORTHERN WI THUNDERSTORMS ARE WEAKENING WITH TIME AS THEY
MOVE SOUTHEAST DUE TO WEAKENING INFLOW (AND INSTABILITY) FROM THE
LLJ.  WITH THIS MOTION...HAVE A HARD TIME BELIEVING UPSTREAM
CONVECTION HAS MUCH OF A CHANCE OF MAKING IT INTO THE CWA WITHOUT
MUCH IN THE WAY OF WAA OVER WESTERN WI/NORTHERN LAKE MI UNTIL AFTER
SUNRISE...WHEN THE LLJ VEERS AND THE 850MB THETAE GRADIENT GETS A
LITTLE CLOSER. DONT EXPECT MORE THAN A FEW REMNANT SHOWERS/ISOLD -TSRA
OUT OF THIS ACTIVITY THIS MORNING ACROSS THE SW CWA...WITH THE
MOSTLY LIKELY SCENARIO JUST BEING MIDLEVEL CLOUD REMNANTS THAT WILL
SLOW HEATING SOMEWHAT.  THEN...FRONTAL BOUNDARY OVER CENTRAL LOWER
RETURNS NORTHWARD AS A WARM FRONT THIS AFTERNOON.  LOW LEVEL
CONVERGENCE ALONG THE FRONT IS PRETTY WEAK AS WELL AS THE ISENTROPIC
LIFT OVER THE FRONT.  FEEL THE BEST CHANCE FOR ANYTHING TO DEVELOP
TODAY WILL BE ALONG LAKE BREEZES WITH ONLY 5-10KT 950 WINDS OVER THE
ENTIRE CWA.  BEST CONVERGENCE LOOKS TO BE ACROSS EASTERN UPPER WITH
5KT SOUTHERLY SYNOPTIC FLOW COLLIDING WITH THE LAKE BREEZE OFF OF
LAKE SUPERIOR.  A PARCEL 84/67 YIELDS MLCAPE/CINH OF ABOUT 1000/-50
J/KG...STILL QUITE A BIT OF INHIBITION TO OVERCOME...BUT CANNOT RULE
IT OUT...ESPECIALLY IF THERE IS ENOUGH INLAND PENETRATION TO SEE THE
LAKE BREEZES COLLIDE. ADDITIONALLY...ACROSS NE LOWER...A PARCEL OF
88/69 YIELDS MLCAPE/CINH OF 1800/-1 J/KG (VERY LITTLE CINH OVER MOST
OF NORTHERN LOWER) ALBEIT WITH A LITTLE WEAKER LOW LEVEL
CONVERGENCE.  DEGREE OF INSTABILITY WILL DEPEND SOMEWHAT ON HOW MUCH
UPSTREAM CONVECTION WORKS OVER THE ATMOSPHERE.  WILL KEEP EASTERN
UPPER A 30 POP FOR THE AFTERNOON DUE TO MORE CINH AND UP NORTHERN
LOWER TO 40 POP WITH NO CINH...LAKE BREEZE/OUTFLOW/DIFFERENTIAL
HEATING EFFECTS...BUT DAY CREW MAY HAVE TO ADJUST DEPENDING ON WHERE
BEST CONVERGENCE IS SETTING UP WITH FRONTAL BOUNDARY/LAKE BREEZE
INTERACTION.  IN TERMS OF ORGANIZATION...0-6KM BULK SHEAR IN THE
RANGE OF 27.5-35KTS SUPPORTS SOME MULTICELL ORGANIZATION WITH HIGH
WINDS THE PRIMARY THREAT WITH FREEZING LEVELS OVER 15KFT.

MPC

LATER PERIODS...STILL HAVE TO DEAL WITH MCS POTENTIAL TONIGHT/MAYBE
EARLY MONDAY...BEFORE UPPER RIDGE AXIS ARRIVES IN EARNEST...PUSHING
WESTERLY BELT TO THE NORTH. NOT IMPOSSIBLE TO SEE A POP-UP STORM
EVEN AFTER THAT...BUT MAIN ISSUE FOR MONDAY/TUESDAY IS JUST HOW
HOT/HUMID WILL IT GET.

MODELS...NAM IS SOMEWHAT MORE AGGRESSIVE IN PUMPING UP THE RIDGE
INTO THE LAKES REGION MONDAY/TUESDAY. THIS IS PERHAPS A CONSEQUENCE
OF THE GFS BEING FURTHER SOUTH WITH SHORTWAVE ENERGY IN CANADA
SUNDAY NIGHT...AND THUS THE GFS HAVING A SURFACE LOW IN
CENTRAL/NORTHERN ONTARIO INSTEAD OF HUDSON BAY. GFS SOLUTION LOOKS A
LITTLE STRANGE GIVEN THE RIDGE AXIS POKING IN FROM THE SOUTH...
PREFER THE NAM.

TONIGHT...ANOTHER CHANCE FOR SOMETHING NOCTURNAL TO TAKE A RUN AT US
FROM THE WNW. IT DIDN/T HAPPEN LAST NIGHT (AS EXPECTED)...AND IS
STRUGGLING TO HAPPEN THIS MORNING (LESS EXPECTED). COULD STILL BE
LINGERING DIURNAL CONVECTION JUST ABOUT ANYWHERE TO START THE
EVENING. FOCUS FOR NOCTURNAL CONVECTION IS GRADUALLY SHIFTING
NORTHWARD AS THE UPPER RIDGE APPROACHES...AND AS THE SURFACE WARM
FRONT WEST OF LAKES GETS MOVING NORTHWARD. MUCH STRONG LOW LEVEL JET
TO WORK OFF OF TONIGHT...WITH 30-40KT 850MB WINDS FROM THE SOUTHERN
PLAINS POINTING AT SUPERIOR. NAM/GFS BOTH PLACE UPSTREAM DEVELOPMENT
OVER NE MN/WESTERN SUPERIOR...MOVING EASTWARD AND EVENTUALLY TURNING
TO RIGHT A BIT AS MCS PROPAGATES AWAY FROM THE RIDGE AXIS. THIS
CLEARLY FAVORS EASTERN UPPER MI AND PARTS OF FAR NORTHERN LOWER MI.
MET/MAV BOTH SPIT OUT LIKELY POPS AT THE SAULT...BUT AM RELUCTANT TO
GO THAT FAR AFTER HOW THE LAST COUPLE OF DAYS HAVE GONE. THERE/S
DEFINITELY A POSSIBILITY THAT ANY MCS STAYS COMPLETELY NORTH OF THE
FORECAST AREA. HOWEVER...WILL BOOST POPS A BIT TO SCT IN MUCH OF
CHIPPEWA COUNTY. A DIRECT HIT BY AN RIGHT-TURNING MCS WOULD CLEARLY
BRING A SUBSTANTIAL SVR THREAT...AS 500MB WINDS ARE NEAR 50KT.

FURTHER SOUTH...MODEL SOUNDINGS TAKE AN INTERESTING LOOK VERY
LATE...AS THE LOW LEVEL JET VEERS AROUND A BIT AND INCREASES INTO
NORTHERN LOWER. 900-700MB LAPSE RATES STEEPEN SUBSTANTIALLY...WITH
SUBSTANTIAL MOISTENING AS WELL (PWATS NEARING 2 INCHES). WILL BRING
A SLIGHT CHANCE OF A T-STORM VERY LATE INTO MOST OF NORTHERN LOWER.

MONDAY...THAT SLIGHT CHANCE OF A STORM WILL CARRY OVER INTO VERY
EARLY MONDAY IN PARTS OF NE LOWER MI. ANY ASSOCIATED CLOUD COVER IS
THE ONLY THING THAT STANDS IN THE WAY OF A DANGEROUSLY HOT DAY. WARM
FRONT LOOKS TO STALL OR ONLY MAKE SLOW NORTHWARD PROGRESS THRU
SOUTHERN SUPERIOR AND CENTRAL/EASTER UPPER. KEEPING CHANCE POPS UP
THAT WAY STILL LOOKS VERY GOOD FOR THE WHOLE DAY...FOR ANY DYING MCS
IN THE AM AND REDEVELOPMENT IN THE PM. TO THE SOUTH...AFTER THE
BRIEF THETA-E SURGE JUST BEFORE DAYBREAK...SUB-700MB LAYER DRIES
CONSIDERABLY DURING THE MORNING. WE HAVE INSTABILITY TO GET BY
+11-12C 700MB TEMPS...BUT +20C AT 800MB WILL BE THE MORE SUBSTANTIAL
OBSTACLE. IN ADDITION...BREEZY SW LOW LEVEL WINDS WILL LARGELY
PRECLUDE ANY BOUNDARIES IN NORTHERN LOWER MI (UNLESS OUTFLOW FROM
CONVECTION TONIGHT GETS THIS FAR SOUTH...WHICH DOES NOT SEEM
LIKELY). SO WILL KEEP THE REST OF THE DAY DRY IN NORTHERN LOWER.

TEMPS...HOW MUCH MORNING CLOUDS MIGHT CUT INTO HEATING IS THE BIG
QUESTION. THE NAM (WHICH HAS MORE MOISTURE) HAS TONED THINGS DOWN A
BIT...MAINLY LOW TO MID 90S. THE GFS...SPITTING OUT 101F FOR TVC...
DIFFERS. THOUGH IN GENERAL THE NAM IS PREFERRED...IN THIS CASE WILL
COMPROMISE CLOSER TO THE GFS. THIS IS ESPECIALLY THE CASE IN NW
LOWER MI...WHERE ANY CLOUDS SHOULD BE BRIEF AND ONLY INTERFERE WITH
THE VERY EARLY STAGES OF THE HEATING CYCLE. THUS EARLIER FORECAST OF
MID TO UPPER 90S ACROSS NORTHERN LOWER WILL NOT BE ADJUSTED
DRASTICALLY. SURFACE DEW POINTS IN THE 71-73F RANGE SUPPORT HEAT
INDICES IN THE LOW TRIPLE DIGITS. HEAT ADVISORIES WILL LIKELY BE
NEEDED FOR MOST OF NORTHERN LOWER MI. EASTERN UPPER WILL BE
CONSIDERABLY COOLER (WELL...LESS WARM ANYWAYS) WITH HIGHS NEAR 90.

MONDAY NIGHT...SURFACE LOW MOVES FROM NORTHERN MANITOBA TOWARD
HUDSON BAY...WITH A LONG TRAILING COLD FRONT MAKING SOME EASTWARD
PROGRESS ACROSS WESTERN SUPERIOR BEFORE LAYING OVER ACROSS THE UPPER
MS VALLEY/CENTRAL PLAINS. CONVECTION FIRING NEAR THE FRONT UPSTREAM
WILL REMAIN A THREAT TO EASTERN UPPER MI...ESPECIALLY IN THE EVENING
WHILE E-W BOUNDARY REMAINS WELL DEFINED. WILL KEEP CHANCE POPS NORTH
OF THE BRIDGE...DRY SOUTH. A VERY WARM NIGHT WITH LOWS MAINLY
LOWER/MID 70S. MAV GUIDANCE MIN OF 79 AT TVC APPEARS TOO WARM GIVEN
LIMITED CLOUD COVER AND WEAKENING PRESSURE GRADIENT.

TUESDAY...COLD FRONT MIGHT MAKE IT AS FAR AS EASTERN UPPER BEFORE
STALLING AS A SURFACE LOW EMERGES FROM THE CENTRAL HIGH PLAINS.
PRECIP CHANCES WILL AGAIN BE FOCUSED NEAR THE BOUNDARY...WITH A
CHANCE OF RAIN FOR EASTERN UPPER AND PERHAPS THE STRAITS. WITH THE
500MB RIDGE ENTRENCHED FOR ANOTHER DAY OVERHEAD...THE WARM SECTOR
WILL REMAIN DRY AND SCORCHING. MID/UPPER 90S STILL WORKS FOR
NORTHERN LOWER...UPPER 80S/NEAR 90 EASTERN UPPER...WITH DEW POINTS/
HEAT INDICES SIMILAR TO MONDAY.

NO CHANGES TO LATER PERIODS.

ZOLTOWSKI

&&

.APX...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 30, 3:51 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
451 AM EDT SUN JUL 30 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-311000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
451 AM EDT SUN JUL 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN
TODAY AND TONIGHT. SOME STORMS COULD BECOME SEVERE ACROSS
NORTHERN MICHIGAN SUNDAY AFTERNOON AND EARLY EVENING...WITH WIND
GUSTS TO 60 MPH.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE AFTER 2 AM TONIGHT IN
EASTERN UPPER MICHIGAN...WITH WIND GUSTS TO 60 MPH AGAIN THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS LEVELS OF HEAT AND HUMIDITY ARE EXPECTED MONDAY AND
TUESDAY. HEAT INDICES WILL BE NEAR 105 DEGREES IN THE AFTERNOON
AND EARLY EVENING HOURS IN NORTHERN LOWER MICHIGAN...AND IN THE
MID 90S IN EASTERN UPPER MICHIGAN.

THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN
MONDAY THROUGH TUESDAY...SPREADING ACROSS ALL OF NORTHERN MICHIGAN
TUESDAY NIGHT.  A FEW STORMS COULD BE SEVERE DURING THIS
TIME...PRODUCING DAMAGING WINDS AND LARGE HAIL.

THE RISK FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHERN MICHIGAN THIS
AFTERNOON AND EARLY EVENING...AS WELL AS LATE TONIGHT IN EASTERN
UPPER MICHIGAN. SPOTTERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS
IMMEDIATELY.

JZ

The radar

The NCL Michigan radar (KAPX), 61 km away, was scanning. The volume nearest the first event began at 16:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Emmet

When
July 30, 11:15 AM EST
Where
Emmet County, Alanson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.450, -84.767

Thunderstorm Wind, Emmet

When
July 30, 11:15 AM EST
Where
Emmet County, Alanson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
45.450, -84.767

Large tree limbs downed into a backyard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523363, 5523364.